Missouri, 2020Hail and Damaging Winds in Missouri, April 8, 2020
April 8, 2020 · NWS LSX · 5 events in 4 counties and zones
A strong cold front moved south through the forecast area triggering showers and storms. Some of the storms became severe with damaging winds and large hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front moved south through the forecast area triggering showers and storms. Some of the storms became severe with damaging winds and large hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Apr 8, 2:28 PM CST, 2 hours 27 minutes earlier.
Area forecast discussion, Apr 8, 2:28 PM CST, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
328 PM CDT Wed Apr 8 2020
.SHORT TERM... (Through Late Thursday Night)
Issued at 324 PM CDT Wed Apr 8 2020
Surface low currently over northeast Missouri will track to the east
southeast through the afternoon and into tonight, dragging a strong
cold front south across the forecast area. Storms beginning to
develop especially near frontal boundary across northern Missouri.
With MU CAPES around 3000 J/kg, steep ML lapse rates and
effective bulk shear around 45 kts, initially expect a large hail
event as discrete convection fires up. Then as front slides south,
will see activity congeal into a line of convection with the
severe threat transitioning to more of a severe wind event for
eastern and southern portions of forecast area. As for any tornado
threat, it will be isolated as low level shear and storm relative
helicity are marginal at best.
Storms are expected to develop any minute now over northeast MO and
west central IL, then move into the St. Louis metro area between 4
pm and 8 pm, and then into southern portions of forecast area
between 7 pm and 10 pm.
South to southwest winds will pickup ahead of front and veer to the
northwest to north behind it. Will see gusts up to 30 to 35 mph at
times, before diminishing late tonight. Once system exits region,
much colder and drier air will make it's way in with lows tonight in
the upper 30s to mid 40s.
On Thursday, despite full sunshine, cold northwest winds will pickup
with gusts near 35 mph at times, so temperatures will struggle to
rise with highs only in the low 50s to low 60s, almost 10 degrees
below normal for this time of year.
Thursday night will be the coldest night with lows in the upper 20s
to mid 30s. Will need to issue a freeze/frost headline for portions
of the forecast area, but will let later forecast shifts handle this.
Byrd
.LONG TERM... (Friday through Next Wednesday)
Issued at 324 PM CDT Wed Apr 8 2020
Surface ridge will be overhead on Friday with slightly warmer
conditions under sunny skies. Highs will be in the 50s.
By Friday night, surface ridge will begin to slide off to the east
as next system approaches the region. In the meantime, upper level
closed low over the southwestern U.S. will begin to lift out towards
forecast area. Will see increasing chances of rain towards daybreak
on Saturday, with best chances late Saturday night through Sunday.
Unseasonably cold air will return to the region Sunday night after
the system exits the region and winds pickup from the northwest.
Beyond that, extended models have differing solutions on additional
rain chances for the remainder of the forecast period. It does look
like we will have a prolonged period of well below normal
temperatures through at least next Wednesday.
Byrd
&&
.AVIATION... (For the 18z TAFs through 18z Thursday Afternoon)
Issued at 138 PM CDT Wed Apr 8 2020
Main issue with the TAFs will be the storms that are expected to
develop ahead of a strong cold front between 20z and 01z Thursday.
Will see MVFR conditions with onset of activity. Otherwise, VFR
flight conditions expected for remainder of forecast period.
Winds will pickup just ahead of front and veer to the northwest
then north with gusts up to 30 kts at times, before diminishing
after 06z Thursday. Clouds will clear out tonight. Then on
Thursday winds will pickup from the northwest once again with
gusts near 25 kts at times.
Byrd
&&
.CLIMATE...
Issued at 837 PM CDT Tue Apr 7 2020
Record max temps for Wednesday, April 8th, 2020:
Saint Louis (KSTL)...89/1890
Columbia (KCOU)......86/2001
Quincy (KUIN)........84/2001
&&
.PRELIMINARY POINT TEMPS/POPS...
Saint Louis 44 57 34 55 / 100 0 0 0
Quincy 38 53 29 52 / 5 5 0 0
Columbia 41 56 31 54 / 20 0 0 0
Jefferson City 43 58 31 56 / 40 0 0 0
Salem 43 56 33 53 / 100 5 0 0
Farmington 43 60 32 56 / 100 0 0 0
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&
WFO LSX
Hazardous weather outlook, Apr 8, 2:41 PM CST, 2 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
341 PM CDT Wed Apr 8 2020
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-091200-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
341 PM CDT Wed Apr 8 2020
This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.
.DAY ONE...Tonight.
Thunderstorms are expected through this evening with severe storms
likely, particularly across eastern Missouri and west central/southwest
Illinois. Some storms will be capable of producing very large hail,
damaging winds and isolated tornadoes.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
There is a chance of thunderstorms Saturday night through Sunday
evening.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will be needed through this evening. Spotters are
encouraged to report any severe weather, if observed, to the
National Weather Service.
Byrd
In the hours before
Local storm report, Apr 8, 4:43 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
543 PM CDT WED APR 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0529 PM HAIL LEADWOOD 37.87N 90.59W
04/08/2020 E0.50 INCH ST. FRANCOIS MO PUBLIC
REPORT FROM MPING: HALF-INCH (0.50 IN.).
&&
MRMLocal storm report, Apr 8, 4:45 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
545 PM CDT WED APR 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HAIL 6 SW FULTS 38.11N 90.31W
04/08/2020 E0.50 INCH JEFFERSON MO PUBLIC
REPORT FROM MPING: HALF-INCH (0.50 IN.).
&&
MRMLocal storm report, Apr 8, 4:46 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
546 PM CDT WED APR 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM TSTM WND DMG 2 ESE BONNE TERRE 37.91N 90.51W
04/08/2020 ST. FRANCOIS MO PUBLIC
3 INCH TREE LIMBS BROKEN, POWER POLES
BROKEN.
&&
SJLocal storm report, Apr 8, 4:49 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
549 PM CDT WED APR 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM TSTM WND DMG 2 ESE BONNE TERRE 37.91N 90.51W
04/08/2020 ST. FRANCOIS MO PUBLIC
CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 2
ESE BONNE TERRE. 3 INCH TREE LIMBS BROKEN,
POWER POLES BROKEN.
&&
SJLocal storm report, Apr 8, 4:51 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
551 PM CDT WED APR 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0544 PM HAIL BISMARCK 37.77N 90.62W
04/08/2020 E0.50 INCH ST. FRANCOIS MO PUBLIC
REPORT FROM MPING: HALF-INCH (0.50 IN.).
&&
MRMLocal storm report, Apr 8, 4:55 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
555 PM CDT WED APR 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0538 PM HAIL 1 SW IRONDALE 37.82N 90.69W
04/08/2020 E0.75 INCH WASHINGTON MO TRAINED SPOTTER
TIME ESTIMATED FROM RADAR.
&&
MRMThunderstorm Wind, St. Francois
- When
- April 8, 4:55 PM CST
- Where
- St. Francois County, 1.56 mi ENE of Cantwell
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 37.889, -90.494
Thunderstorm winds blew down several large tree limbs and snapped a couple of power poles.
Hail, St. Francois
- When
- April 8, 4:59 PM CST
- Where
- St. Francois County, Farmington
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.780, -90.420
Hail, Ste. Genevieve
- When
- April 8, 5:06 PM CST
- Where
- Ste. Genevieve County, 1.59 mi NW of Avon
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.767, -90.249
Hail, Lincoln
- When
- April 8, 5:17 PM CST to 5:25 PM CST
- Where
- Lincoln County, 6 mi W of Winfield to 2 mi SW of Winfield
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.000, -90.862
Thunderstorm Wind, St. Charles
- When
- April 8, 5:34 PM CST
- Where
- St. Charles County, 3.42 mi NNE of Orchard Farm
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.926, -90.428
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Arkansas, April 8 to 12, 20201 death · $315,000 · 2.75 in hail · 59 events
- Tornado and Hail in Indiana, April 8, 2020$2.4 million · EF1 · 69 events
- Tornadoes and Hail in Arkansas, April 8, 20202 injured · $258,000 · EF2 · 14 events
- Tornadoes and Hail in Ohio, April 8 to 9, 2020$655,000 · EF0 · 96 events
- Dense Fog in Wisconsin, April 8, 20201 death · $20,000 · 1 event
- Tornadoes and Hail in Kentucky, April 8, 2020$712,000 · EF1 · 61 events
- Hail and Damaging Winds in Illinois, April 8, 2020$1.6 million · 3 in hail · 67 events
- Tornadoes and Hail in Indiana, April 8, 2020$408,000 · EF1 · 27 events
- Tornado and Hail in Kentucky, April 8, 2020$295,000 · EF1 · 14 events
- Hail and Damaging Winds in Virginia, April 8, 2020$239,000 · 1.5 in hail · 42 events
- Hail and Damaging Winds in Georgia, April 8 to 9, 2020$244,000 · 1 in hail · 32 events
- Hail and Damaging Winds in Kentucky, April 8 to 9, 2020$338,000 · 1 in hail · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 886857, 886858, 886860, 886864, 886868.